Minnesota, 2017

Tornadoes and Hail in Minnesota, June 13 to 14, 2017

June 13 to 14, 2017 · NWS MPX · 15 events in 8 counties and zones

A sunrise thunderstorm near Morris, Minnesota produced nickel size hail as a few storms moved across the area. During the afternoon of Tuesday, June 13th, a Supercell type storm developed near Montevideo in west central Minnesota, and moved north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A sunrise thunderstorm near Morris, Minnesota produced nickel size hail as a few storms moved across the area.

During the afternoon of Tuesday, June 13th, a Supercell type storm developed near Montevideo in west central Minnesota, and moved north. It produced two tornadoes near Morris. Several other reports of downed trees were noted in Douglas County as the tornado dissipated but straight line winds developed from the outflow. Later that evening, a line of thunderstorms moved from eastern South Dakota, into west central Minnesota, and eventually across southern Minnesota, and into west central Wisconsin. Although most of the reports were sub-severe with some damage near Bellingham, or in far western Lac Qui Parle County, this line redeveloped west of the Twin Cities. As the storm intensified, it produced several severe wind gusts that caused trees and power lines to blow down around the Twin Cities metro area. A few more significant damage reports came from central Scott, and central Dakota counties where a shed was blown down, and some structural damage near Farmington, and Vermillion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 13, 5:16 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 13, 5:16 AM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
616 AM CDT Tue Jun 13 2017

.SHORT TERM...(Today and tonight)
Issued at 442 AM CDT Tue Jun 13 2017

Large area of thunderstorms in the Dakotas will mostly track to the
northeast, clipping west central MN this morning. There will also a
patchwork of thunderstorms at times across the forecast area, mainly
this morning, and these will be tied more to the warm advection that
continues in advance of large system to our west. Multiple hi-res
models show these scattered storms developing here and there for an
hour or two, then dissipating. There does not seem to be any broad
forcing mechanism with these, and they should continue to fester
through midday in an unstable airmass with weak warm advection. Said
storms should lift northward as very warm mid level temps also move
northward. By mid afternoon, most of these will likely be north of
our area. As humid as it is, these should produce heavy rain, but
only for a short time in any given area.

Surface low this morning is is in western Nebraska with a warm front
extending toward central Iowa. Models are in good agreement lifting
this front northward into southern MN this afternoon while another
low develops in east central South Dakota. Meanwhile a cold front
will advance eastward, reaching the western MN border early this
evening. There do seem to be hints at a triple point near the
MN/SD/ND border, but any storms that develop late afternoon in that
area will probably be in a relatively small area of surface based
instability, especially with the warm front extending almost in a
south-southeast direction. But the directional shear should be
significant there, and some models do bring in a pretty healthy mid
level speed max later today. So the SPC outlook looks reasonable.
Other storms farther southeast that develop will also benefit from
directional shear, and with the warm front, those storms will also
have a chance at being surface based. 06Z Namnest has backed off on
developing a large complex of damaging wind storms racing toward
Wisconsin, but instead keep the storms somewhat discrete this
evening. But upper support will be decreasing a little as upper low
lifts into Canada. Warm mid level temps in southern MN will start
cooling a bit early this evening. so the best time frame for areas
along the warm front will probably be 23z-03z.

.LONG TERM...(Wednesday through Monday)
Issued at 442 AM CDT Tue Jun 13 2017

The long term starts off with another day with severe weather
potential, and then a less amplified pattern (nearly zonal)
brings relatively uneventful and mild weather for the rest of the
period.

Wednesday starts off on a stormy note, with a warm front situated
across central MN/WI, and a cold front in western MN. After
daybreak low level moisture advection shifts off pretty quickly,
so storms (possibly severe) that moved through overnight should
shift out of the area fairly quickly. The question next is how
much redevelopment we will see during the afternoon which will
depend on the extent to which convective inhibition erodes. The
majority of model solutions have the cold front situated near the
MN/WI border during the afternoon. The best forcing associated
with the parent trough up near Hudson Bay will lie north of the
area, but we could still see enough lift to generate scattered
storms.

Thursday the front will be well south of the area, with resultant
dry weather and slightly cooler temps in the low/mid 80s. The
front lifts back toward the area on Friday, bringing a chance of
showers and thunderstorms into the forecast.

For Saturday into the start of next week, northwest flow will
usher minor mid level impulses over the area over the weekend,
along with cooler air. Have included highs in the low/mid 70s for
Sunday & Monday, and 20-30 precip chances over the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 615 AM CDT Tue Jun 13 2017

Main issues will be gusty southeast wind and thunderstorms. A few
storms will be scattered this morning across central MN into WI,
then lift northward and/or diminish. More storms will develop late
afternoon or evening in western MN and move eastward. Some storms
could easily gust over 40 knots along with hail.  For wind, the
gradient increases this morning, first in western MN where gusts
will be around 30 knots. The gradient does translate eastward,
but not as intense as in western MN, so gusts there will be 20-30
knots.

KMSP...
Morning storms have been developing at 11Z on a wnw/ese line
across MN into WI, with the line being very close to the airfield.
These should move north and east of KMSP around 14z-15z. Next
round will wait until late evening with incoming cold front.

/OUTLOOK FOR KMSP/
Wed...VFR/MVFR with TSRA possible. Wind S-SW 5-10kt.
Thu...VFR. Wind W 5-10kt.
Fri...VFR. Chc MVFR/TSRA. Wind VRB05kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...LS
AVIATION...TDK
Hazardous weather outlook, Jun 13, 3:47 AM CST, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
447 AM CDT Tue Jun 13 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
141000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
447 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
through tonight generally west of Interstate 35 and a Slight Risk
to the east into west central Wisconsin. Large hail and damaging
winds are possible with the line of strong thunderstorms that is
expected to march east across the area. A tornado or two cannot be
ruled out either, especially in the Enhanced Risk Area over west
central Minnesota.

Prior to the storms, peak heat indices will near 95 degrees this
afternoon across southern Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a Slight Risk of severe thunderstorms again Wednesday,
mainly east of Interstate 35. Large hail and damaging winds will
be possible as scattered thunderstorms develop during the
afternoon.

Thunderstorm chances return Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this evening.

The radar

The Aberdeen radar (KABR), 196 km away, was scanning. The volume nearest the first event began at 12:25 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Hail, Stevens

When
June 13, 6:28 AM CST
Where
Stevens County, 1.19 mi NE of Morris
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
45.590, -95.910

Hail, Stevens

When
June 13, 5:45 PM CST
Where
Stevens County, 0.48 mi E of Hancock
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
45.500, -95.790

Tornado, Stevens

When
June 13, 5:45 PM CST to 5:47 PM CST
Where
Stevens County, 4.09 mi SSW of Hancock to 2.55 mi SSW of Hancock
Rating
EF0
Path length
1.54 mi
Path width
35 yd
Reported by
Storm Chaser
Coordinates
45.443, -95.824

Multiple videos showed a tornado moving across some fields.

Tornado, Stevens

When
June 13, 5:56 PM CST to 6:04 PM CST
Where
Stevens County, 4.64 mi N of Hancock to 7.53 mi N of Hancock
Rating
EF1
Path length
2.96 mi
Path width
300 yd
Reported by
Storm Chaser
Coordinates
45.567, -95.797

Multiple videos from storm chasers and others showed this tornado mostly moved along the eastern shore of Long Lake, east of Morris. Occasional tree damage occurred on the eastern shore, where over 100 trees, including some oaks, were broken or uprooted. More trees were felled on the northeast end of Long Lake. An electrical substation just northeast of Long Lake was damaged shortly before the tornado dissipated. Two barn doors were blown off and some shingles were removed from a house.

Hail, Stevens

When
June 13, 6:22 PM CST
Where
Stevens County, 0.84 mi SE of Donnelly
Measured
1.25 in hail
Reported by
Public
Coordinates
45.690, -96.010

Thunderstorm Wind, Lac Qui Parle

When
June 13, 7:14 PM CST to 7:16 PM CST
Where
Lac Qui Parle County, 0.66 mi NNE of Rosen to 1.96 mi NNE of Rosen
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.139, -96.415

There were numerous trees blown down or snapped off near the intersection of 330th and 121st Ave, west of Bellingham. Also, a few trees were blown down in the community of Rosen.

Thunderstorm Wind, Douglas

When
June 13, 8:10 PM CST
Where
Douglas County, 4 mi N of Kensington
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
45.838, -95.700

Three buildings at a farm, including a machine shop, were completely destroyed by thunderstorm winds. Radar indicates a mini bow echo went through the area. Several other buildings, including a turkey barn, were also damaged. Three barns, two shops, a machine shed and a garage were all damaged.

Thunderstorm Wind, Douglas

When
June 13, 8:20 PM CST
Where
Douglas County, 0.84 mi SW of Melby
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.060, -95.740

A few trees were blown down and uprooted near Melby. Some structural damage occur to a local home with ripped shingles and damaged siding.

Thunderstorm Wind, Carver

When
June 13, 11:02 PM CST
Where
Carver County, 2.08 mi WNW of Waconia to 1.97 mi WNW of Waconia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.860, -93.820

A power line was blown down near County Road 10, between County Road 30 and Waconia Parkway.

Thunderstorm Wind, Scott

When
June 13, 11:25 PM CST
Where
Scott County, 3.03 mi WSW of Credit River
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.670, -93.440

A few trees and a large shed were blown down south of Prior Lake, near the intersection of Panama St and 190th Ave SE.

Thunderstorm Wind, Hennepin

When
June 13, 11:30 PM CST
Where
Hennepin County, 3.15 mi NW of Bloomington
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.854, -93.363

A few trees and power lines were blown down near West Bush Lake Road and 84th St.

Thunderstorm Wind, Dakota

When
June 13, 11:40 PM CST to 11:44 PM CST
Where
Dakota County, 0.69 mi N of Farmington to 1.07 mi NE of Farmington
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.640, -93.150

Several trees and power lines were blown down near the intersection of Highway 50 and Highway 3 in Farmington.

Thunderstorm Wind, Ramsey

When
June 13, 11:45 PM CST
Where
Ramsey County, 3.1 mi SW of St Paul to 2.82 mi SW of St Paul
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.939, -93.196

Several trees were blown down at Summit and Cretin Avenues in St. Paul. It was near the University of St. Thomas.

Thunderstorm Wind, Dakota

When
June 13, 11:51 PM CST
Where
Dakota County, 0.24 mi NNW of Vermillion to 0.62 mi NE of Vermillion
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.673, -92.973

Several large trees were uprooted.

Thunderstorm Wind, Dakota

When
June 14, 12:02 AM CST to 12:04 AM CST
Where
Dakota County, 1.83 mi WSW of Hastings to 0.06 mi SSW of Hastings
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.723, -92.886

There were 8 homes that had trees fall onto their roofs and cause damage, and about 1500 people lost power. All this damage occurred in a small area of town (about a 6-8 block radius) from 15th Street south to the Vermillion River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695500, 694454, 706338, 706340, 694455, 694458, 706993, 694459, 694462, 694465, 694466, 694467, 694468, 694469, 706480.